If we create a link to a product in a review, sometimes we may get paid a commission
if a visitor to our site purchases the product. For more details, please see our
Hair Loss Caused by Medication
People undergoing certain medication have reported or been observed to suffer thinning
hair. Clinical studies point to some medical products that have unwanted side effects
that include hair loss. Women are particularly susceptible as most hair loss caused
by medication occurring in the female gender is prompted by external factors such
as stressful conditions that require hormone upsetting drugs.
Medications That Cause Hair to Fall Out
Among the known medications documented to cause hair loss are steroids and birth
control pills that disturb the body’s balancing act producing hormones. Anti-depressants
also account as the most common medication that result in thinning hair as a side
effect. Just about any medication that directly impact on hormonal activity is sure
to cause one.
In particular, medications containing Lithium and Depakote or Valproate have been
frequently documented to cause hair to enter into the telogen or resting phase and
after 3-4 months cause them to stay on your brush or comb instead of on you’re your
scalp. Medications prescribed for bipolar disorders such as Prozac, Tegretol and
all trycyclic antidepressants are also notorious for causing hair to fall out.
What to Do?
Experts agree that the best way to arrest falling hair is to stop or reduce the intake
of drug that is causing your hair to thin out. But you need to consult with your
doctor about your situation and to take alternative medication or reduce the prescribed
dosage. Just don’t expect instant hair regrowth. Be aware that hair loss caused
by medication may take at least 6 month to see any improvement or restoration of
your hair growth.
Some drugs have active ingredients that are known to cause hair loss. Some suffer
when taking the medication in moderation or clinically prescribed. But in general,
any form of excess doses on most medications, even vitamins and mineral supplements
can cause hair thinning. Drug or substance abuse like taking in more antidepressants
than prescribed can be ruinous to your scalp health. As they say, too much of anything
can be dangerous.